Minnesota, 2005

Winter Storm in Minnesota, February 20, 2005

February 20, 2005 · NWS ARX · 4 events in 4 counties and zones

A winter storm brought heavy snow to parts of southeast Minnesota, with accumulations of 6 to 9 inches. 0 inches at Byron (Olmsted County) and Dodge Center (Dodge County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm brought heavy snow to parts of southeast Minnesota, with accumulations of 6 to 9 inches. Some of the higher amounts, as reported by weather observers, included 9.2 inches at West Concord (Dodge County), 9.0 inches at Byron (Olmsted County) and Dodge Center (Dodge County). Other specific reports included 8.8 inches at near Mantorville (Dodge County), 8.6 inches near Altura (Winona County) and 8.5 inches at Zumbro Falls (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 19, 3:05 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Feb 19, 3:05 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CST SAT FEB 19 2005

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERN FOCUSED ON PRECIPITATION AMOUNTS AND TYPE
ASSOCIATED WITH STORM SYSTEDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 6 PM SATURDAY TO 6 PM SUNDAY FOR
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053.

     WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR
     WIZ054-WIZ061.

     WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO 6 PM SUNDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ055.

MN...WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO 6 PM SUNDAY FOR
     MNZ079.

     WINTER STORM WARNING FROM 6 PM SATURDAY TO 6 PM SUNDAY FOR
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

THOMPSON/DTJ/DAS
Hazardous weather outlook, Feb 19, 3:08 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CST SAT FEB 19 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
308 PM CST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE ROCKIES INTO
NEBRASKA TONIGHT. THIS WILL SPREAD SNOW NORTHEAST ACROSS THE AREA
TONIGHT. BY DAYBREAK...A BAND OF 3 TO 5 INCHES OF SNOWFALL IS
EXPECTED ALONG AN I-90 LINE FROM AUSTIN AND ROCHESTER
MINNESOTA...THROUGH LA CROSSE....TO NEAR MAUSTON WISCONSIN. LESSER
AMOUNTS ARE EXPECTED NORTH AND SOUTH OF THIS LINE...GENERALLY 1 TO 3
INCHES. IN ADDITION...A CHANGE-OVER TO A WINTRY MIX OF FREEZING
RAIN...SLEET...AND SNOW IS EXPECTED TO OCCUR ACROSS NORTHEAST IOWA
INTO FAR SOUTHWEST WISCONSIN LATE TONIGHT AS WARMER AIR ALOFT GETS
PULLED NORTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK EAST INTO IOWA AND
NORTHERN ILLINOIS ON SUNDAY. THIS WILL CONTINUE TO PRODUCE SNOW
ACROSS SOUTHEAST MINNESOTA...THROUGH WEST CENTRAL AND CENTRAL
WISCONSIN ON SUNDAY. ANOTHER 1 TO 3 INCHES OF SNOW MAY FALL ACROSS
THIS AREA BEFORE CHANGING TO A MIXED BAG OF RAIN...FREEZING RAIN AND
SLEET DURING THE MORNING HOURS. ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...WARMER AIR IS EXPECTED TO CHANGE THE MIXED
PRECIPITATION TO ALL RAIN BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
February 20, 12:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Olmsted

When
February 20, 12:00 AM CST to 3:00 PM CST
Where
Olmsted forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
February 20, 12:00 AM CST to 3:00 PM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
February 20, 1:00 AM CST to 3:00 PM CST
Where
Winona forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441983, 5441984, 5441985, 5441986.